North Carolina, 2021

Rip Current in North Carolina, July 6, 2021

July 6, 2021 · NWS ILM · 1 event in 1 county or zone

Moderate to strong rip current activity led to multiple rescues at New Hanover County beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate to strong rip current activity led to multiple rescues at New Hanover County beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 6, 8:27 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 8:27 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
927 AM EDT Tue Jul 6 2021

.SYNOPSIS...
Dry high pressure over the region will today give way to
increasing moisture and winds by late Wednesday, as tropical
system Elsa crosses the area into Thursday. In wake of Elsa,
typical summer conditions will be trending, with easing
southwest winds across the region late week into the weekend.

&&

.UPDATE...
No significant changes with this update.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Dry Continental air will continue to advect lightly from the west
over the area above 10,000 feet through late tonight, before backing
column winds bring an influx of deeper moisture, as the circulation
of Elsa moves across northern Florida to coastal Georgia and South
Carolina Wednesday. Locally not much action at all today through
most of Wednesday, aside from isolated showers today NE SC interior,
and better showers chances or a TSTM Wednesday, but only scattered
in coverage, partially spurred by weak outer pressure field
convergence from Elsa. Thus no weather hazards through this period,
but worsening conditions unfold into Wednesday night. Summer warm
temperatures today and Wednesday, but a little cooler Wednesday
mainly because of the increase in clouds.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
All focus will be on the remnants of Elsa moving across
overnight Wednesday into early Thursday. Really no significant
changes to the track or intensity from NHC and therefore for the
public part of the forecast from ILM. Likely to categorical pops are
obviously in play decreasing rapidly later Thursday. Interesting
to note some of the high resolution guidance is now in the time
domain with the system coming across. They seem to like one
significant tropical band if you will with more stratiform type
rain most of the other time. Timing is of low confidence but
the fact there may be a band worthy of producing spinners is a
bit higher.

Friday will see a revert back to the norm per say with
summertime conditions. The Piedmont Trough will develop along
with the sea breeze and serve as catalysts for convection. As
for temperatures a little on the cool side possible Thursday for
highs per the moisture although its worth noting the remnants
of Elsa will be moving quickly and there may be ample sun, that
is if the timing remains the same.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Typical July conditions will persist for the weekend into early
next week. The mid level ridge will more or less build across
the area but doesn't seem sufficiently potent to hold off
afternoon and evening convection. There are at least some hints
of more limited convection at the end of the period but
confidence is low. Checking temperatures, nothing notable with
mostly seasonal values.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Variable winds this morning will come onshore by early
afternoon. There will be concentrated CU formation along the sea
breeze, with possible isolated convection. VFR tonight with
pockets of ground fog near sunrise on Wednesday.

Extended Outlook...Flight restrictions possible Wednesday and
Thursday with Elsa approaching and crossing the area. At a
minimum we can expect an increase in flight winds, and the
potential for periods of heavy rain. Unsettled weather may bring
continued flight restrictions with scattered thunderstorms
through the coming weekend.

&&

.MARINE...
Through Wednesday:
Manageable marine conditions in the near term, but more
importantly an opportunity to batten down hatches and prepare
securings as a tropical depression or storm tracks across the
area late Wednesday night into Thursday. SW winds go unchanged
today and Wednesday, gusty in afternoons, but it is not until
late Wednesday night that conditions quickly worsen as winds and
waves increase. Until then isolated marine showers or a stray
TSTM is possible, moreso on Wednesday. Long period swell to
remain of low amplitude, SE waves around 3 ft every 9 seconds
will be the dominant energy today and again Wednesday, with
moderate afternoon S chop.

Wednesday Through Saturday:
Winds and seas will be deteriorating quickly overnight Wednesday
as the remnants of Elsa move across on what appears to be an
inland track. Still too early to know about headlines but winds
and gusts will be somewhere north of 30 knots for a few hours
with seas 8-10 feet. For Friday through the weekend, the inland
Piedmont Trough will become established resulting in a southwest
flow of 10- 15 knots perhaps a bit higher at times. Significant
seas will be 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...08/43
MARINE...MJC/SHK
Hazardous weather outlook, Jul 6, 3:30 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
430 AM EDT Tue Jul 6 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
070830-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
430 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm gusts likely late Wednesday night through Thursday
morning, with a potential for 2 to 4 inches of occasional heavy
rainfall with isolated 6 inch amounts. Isolated tornadoes possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-070830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
430 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm conditions possible late Wednesday through Thursday.
Small Craft Advisory possible Thursday night into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-070830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
430 AM EDT Tue Jul 6 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm gusts likely late Wednesday night through Thursday
morning, with a potential for 2 to 4 inches of occasional heavy
rainfall with isolated 6 inch amounts. Isolated tornadoes possible.

Strong north to south longshore current east-facing beaches Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 6, 11:00 AM EST to 3:45 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Wrightsville Beach Ocean Rescue reported 34 rip current rescues due to strong rip currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973331.